Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 30, NWS Boston/Norton, MA

June 2, 2000Middlesex County, Norfolk County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 2, 2000, 6:17 PM EDT for Middlesex County, Norfolk County, Massachusetts. It was in force for 43 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 2000, 6:17 PM EDT (22:17 UTC)
Expired
Jun 2, 2000, 7:00 PM EDT
In force
43 min
Issued by
NWS Boston/Norton, MA
Area
Whole counties

Counties Middlesex County, MA, Norfolk County, MA

The radar

The Boston radar (KBOX), 43 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 6:22 PM EDTHail 0.75Framingham, MA
Jun 2, 6:38 PM EDTThunderstorm Wind 50 EWalpole, MA
Jun 2, 6:55 PM EDTThunderstorm Wind 50 EFramingham, MA
Jun 2, 6:58 PM EDTThunderstorm Wind 50 ERandolph, MA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 3:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 10.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2000-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2000-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1715 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 022219
SVRBOS
MAC017-021-022300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
617 PM EDT FRI JUN 2 2000

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MIDDLESEX COUNTY IN EASTERN MASSACHUSETTS     
    INCLUDING FRAMINGHAM...LOWELL
  NORFOLK COUNTY IN EASTERN MASSACHUSETTS

* UNTIL 700 PM EDT.

* AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A LINE OF SEVERE THUNDERSTORMS FROM NEAR LAWRENCE TO CONCORD TO 
  FRAMINGHAM TO NORTHBRIDGE.  THE LINE WAS MOVING EAST AT 20         
  MPH...AND WILL BE MOVING ACROSS MIDDLESEX AND NORFOLK COUNTIES.

* OTHER LOCATIONS IN THE WARNING AREA INCLUDE WESTFORD...WAYLAND...
  WALPOLE...TEWKSBURY...SUDBURY...SHERBORN...NATICK...MILLIS...
  MEDWAY...MEDFIELD...MAYNARD...LINCOLN...CONCORD...CHELMSFORD...
  CARLISLE...BILLERICA...BEDFORD...ASHLAND AND ACTON.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.

$$

NOTCHEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:35 PM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jun 2, 2:35 PM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
235 PM EDT FRI JUN 2 2000

LKS TO BE A BUSY LATE AFTN AND EVE AS COLD FRNT SWEEPS E ACRS THE
AREA.  SPC ALRDY LKG AT SNE FOR POS WATCH. XPCT STORMS THRU AT LEAST
PART OF THE EVE HRS BUT FRNT PUSHES OFF THE COAST BY ABOUT 06Z SO
EVERYTHING SHLD END BEFORE MID W CLRG FM W TO E AFT MID.  SW WINDS
BECOME W THEN NW AFT MID AND IT LKS LIKE AT LEAST BREEZY MOST AREAS
OVRNIGHT WITH GOOD CAA ALLOWING FOR MXG.

HI PRES BUILDS IN FM THE W SAT AND SHLD GIVE US A PEACH OF DAY...
ALTHOUGH LKS WINDY TO START WITH GD MXG FM ABV.  WIND SHLD DROP OFF
IN THE AFTN AND ESP SAT NGT AS HI CREST OVER TOP THE FA.  PLNTY OF
SS ON TAP FOR SAT WITH NR SEASONABLE TEMPS AND LOW DEW PTS.

SAT NGT WL BE A BIT ON THE CHILLY SIDE AS CLR SKIES...LGT WNDS AND
LOW DEW PTS SHLD ALLOW FOR GD RAR COOLING.

SUN...WK VORT MAX AND SFC TROF DRPS S ACRS THE AREA IN THE
AFTERNOON.  LTL OR NO MOIST FOR FRNT TO WRK WITH SO DONT XPCT TO SEE
ANY PCPN WITH THE FRNT.  WL GO SUNNY TO START THEN INCR CLDS OR PS
SUN AFTN.  TEMPS AGAIN NR SEASONABLE LVLS OR MAYBE A TAD BLW.

XTND...FRNT STALLS OVR OR JUST S OF FA SUN NGT.  NXT SW DIGING INTO
WRN GT LAKES 12Z MON WITH ASSOC SFC LOW OVR INDIANA.  WK OVER
RUNNING SETS UP WELL AHEAD OF SFC LOW SO WL SEE CLDS INCR SUN NGT
AND WL CONT WITH CHC OF RAIN MON INTO EARLY TUE.

MARINE...SCA ALL WATERS TNGT INTO SAT.  SW WND WL CONT TO INCR AHEAD
OF FRNT THRU THIS EVE REACH SCA CRITERIA FOR A WHILE.  BEHIND FRNT W
TO NW WINDS INCR AND SHLD CONT AT SCA INTO AT LEAST EARLY SAT AFTN.

.BOX...SCA ALL COASTAL WATERS.

NOTCHEY

In the hours before

Local storm report, Jun 2, 5:19 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
519 PM EDT FRI JUN 02 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0504 PM    NORTHAMPTON               MA   1 INCH HAIL
06/02/00   HAMPSHIRE

0504 PM    NORTHAMPTON               MA   WIND DAMAGE
06/02/00   HAMPSHIRE                      UPROOTED TREES NEAR ST.
                                          MARY'S CEMETERY.  WIRES
                                          DOWN.  PER HAM RADIO.

0506 PM    NORTHAMPTON               MA   .75 INCH HAIL
06/02/00   HAMPSHIRE

0512 PM    HADLEY                    MA   .75 INCH HAIL
06/02/00   HAMPSHIRE

0514 PM    HATFIELD                  MA   WIND DAMAGE
06/02/00   HAMPSHIRE                      12 INCH DIAjMETER TREES
                                          DOWN.  WIND DAMAGE TO
                                          SEVERAL HOUSES.  PER HAM
                                          RADIO.
Local storm report, Jun 2, 5:42 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
542 PM EDT FRI JUN 02 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0504 PM    NORTHAMPTON               MA   1 INCH HAIL
06/02/00   HAMPSHIRE

0504 PM    NORTHAMPTON               MA   WIND DAMAGE
06/02/00   HAMPSHIRE                      UPROOTED TREES NEAR ST.
                                          MARY'S CEMETERY.  WIRES
                                          DOWN.  PER HAM RADIO.

0506 PM    NORTHAMPTON               MA   .75 INCH HAIL
06/02/00   HAMPSHIRE

0512 PM    HADLEY                    MA   .75 INCH HAIL
06/02/00   HAMPSHIRE

0514 PM    HATFIELD                  MA   WIND DAMAGE
06/02/00   HAMPSHIRE                      12 INCH DIAMETER TREES
                                          DOWN.  WIND DAMAGE TO
                                          SEVERAL HOUSES.  PER HAM
                                          RADIO.

0519 PM    GRANBY                    MA   1.75 INCH HAIL
06/02/00   HAMPSHIRE

0520 PM    SOUTH HADLEY              MA   WIND DAMAGE
06/02/00   HAMPSHIRE                      SKYWARN SPOTTER REPORTED
                                          LARGE TREE DOWN ON
                                          MEMORIAL DRIVE.

0525 PM    BELCHERTOWN               MA   .75 INCH HAIL
06/02/00   HAMPSHIRE

0525 PM    BELCHERTOWN               MA   WIND DAMAGE
06/02/00   HAMPSHIRE                      2 TO 3 INCH LIMBS DOWN.
                                          PER HAM RADIO.

0530 PM    PALMER                    MA   .75 INCH HAIL
06/02/00   HAMPDEN                        PER HAM RADIO.

0535 PM    GRANBY                    MA   WIND DAMAGE
06/02/00   HAMPSHIRE                      WINDOWS BLOWN OUT.  PER
                                          HAM RADIO.

0536 PM    WARREN                    MA   .88 INCH HAIL
06/02/00   WORCESTER                      PER SKYWARN SPOTTER IN
                                          WEST WARREN.
Local storm report, Jun 2, 5:55 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
555 PM EDT FRI JUN 02 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0504 PM    NORTHAMPTON               MA   1 INCH HAIL
06/02/00   HAMPSHIRE

0504 PM    NORTHAMPTON               MA   WIND DAMAGE
06/02/00   HAMPSHIRE                      UPROOTED TREES NEAR ST.
                                          MARY'S CEMETERY.  WIRES
                                          DOWN.  PER HAM RADIO.

0506 PM    NORTHAMPTON               MA   .75 INCH HAIL
06/02/00   HAMPSHIRE

0512 PM    HADLEY                    MA   1 INCH HAIL
06/02/00   HAMPSHIRE

0514 PM    HATFIELD                  MA   WIND DAMAGE
06/02/00   HAMPSHIRE                      12 INCH DIAMETER TREES
                                          DOWN.  WIND DAMAGE TO
                                          SEVERAL HOUSES.  PER HAM
                                          RADIO.

0515 PM    NORTHAMPTON               MA   WIND DAMAGE
06/02/00   HAMPSHIRE                      *** 3 INJ ***
                                          POWER LINES AND 18-INCH
                                          DIAMETER TREES DOWN.

0519 PM    GRANBY                    MA   1.75 INCH HAIL
06/02/00   HAMPSHIRE

0520 PM    SOUTH HADLEY              MA   WIND DAMAGE
06/02/00   HAMPSHIRE                      SKYWARN SPOTTER REPORTED
                                          LARGE TREE DOWN ON
                                          MEMORIAL DRIVE.

0525 PM    BELCHERTOWN               MA   WIND DAMAGE
06/02/00   HAMPSHIRE                      2 TO 3 INCH LIMBS DOWN.
                                          PER HAM RADIO.

0525 PM    BELCHERTOWN               MA   .75 INCH HAIL
06/02/00   HAMPSHIRE

0530 PM    PALMER                    MA   .75 INCH HAIL
06/02/00   HAMPDEN                        PER HAM RADIO.

0535 PM    GRANBY                    MA   WIND DAMAGE
06/02/00   HAMPSHIRE                      WINDOWS BLOWN OUT.  PER
                                          HAM RADIO.

0536 PM    WARREN                    MA   .88 INCH HAIL
06/02/00   WORCESTER                      PER SKYWARN SPOTTER IN
                                          WEST WARREN.

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 4:21 PM EDTSevere Thunderstorm WarningBOXHampden, Hampshire54 min
Jun 2, 4:41 PM EDTTornado WarningBOXHampshire49 min
Jun 2, 5:14 PM EDTSevere Thunderstorm WarningBOXHampden, Hampshire, Worcester46 min
Jun 2, 6:12 PM EDTSevere Thunderstorm WarningBOXWorcester48 min
Jun 2, 6:29 PM EDTSevere Thunderstorm WarningBOXSuffolk46 min
Jun 2, 6:40 PM EDTSevere Thunderstorm WarningBOXBristol50 min
Jun 2, 6:51 PM EDTSevere Thunderstorm WarningBOXPlymouth39 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.